Alert archive / Alabama / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 69, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 18, 2019, 6:53 PM CDT for Chilton County, Shelby County, Alabama. It was in force for 82 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2019, 6:53 PM CDT (23:53 UTC)
- Expired
- Apr 18, 2019, 8:15 PM CDT
- In force
- 82 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chilton County, AL, Shelby County, AL
The radar
The Birmingham radar (KBMX), 17 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 7:11 PM CDT | TSTM WND DMG | 1 W Alabaster, AL | TREE DOWN AND POWER OUT AT THE INTERSECTION OF THOMPSON RD AND 1ST AVE. IN ALABASTER, AL. |
| Apr 18, 7:17 PM CDT | TSTM WND DMG | 2 Ssw Riverchase, AL | TREES AND POWER LINES DOWN ON ROYAL LANE. |
| Apr 18, 7:35 PM CDT | TSTM WND DMG | Lake Purdy At Grants Mi, AL | TREE DOWN AT THE INTERSECTION OF GRANTS MILL RD AND CAHABA VALLEY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 3:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
124
WUUS54 KBMX 182353
SVRBMX
ALC021-117-190115-
/O.NEW.KBMX.SV.W.0069.190418T2353Z-190419T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
653 PM CDT THU APR 18 2019
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Chilton County in central Alabama...
Shelby County in central Alabama...
* Until 815 PM CDT.
* At 653 PM CDT, severe thunderstorms were located along a line
extending from near Tannehill Ironworks State Park to 9 miles west
of Paul M Grist State Park, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Leeds, Calera, Chelsea, Clanton,
Montevallo, Childersburg, Columbiana, Jemison, Wilsonville, Indian
Springs Village, Vincent, Thorsby, Harpersville, Westover,
Maplesville and Wilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.
LAT...LON 3350 8648 3350 8638 3335 8634 3329 8636
3319 8650 3312 8646 3309 8651 3300 8652
3282 8646 3275 8638 3271 8642 3271 8671
3266 8673 3266 8702 3284 8702 3284 8688
3305 8688 3317 8703 3325 8703 3355 8652
TIME...MOT...LOC 2353Z 253DEG 39KT 3330 8708 3264 8715
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
460
WWUS54 KBMX 190016
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
716 PM CDT THU APR 18 2019
ALC021-117-190115-
/O.CON.KBMX.SV.W.0069.000000T0000Z-190419T0115Z/
Chilton AL-Shelby AL-
716 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CHILTON AND SHELBY COUNTIES...
At 716 PM CDT, severe thunderstorms were located along a line
extending from Patton Creek to near Parnell, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hoover, Alabaster, Pelham, Helena, Leeds, Calera, Chelsea, Clanton,
Montevallo, Childersburg, Columbiana, Jemison, Wilsonville, Indian
Springs Village, Vincent, Thorsby, Harpersville, Westover,
Maplesville and Wilton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central,
south central and east central Alabama.
LAT...LON 3350 8648 3350 8638 3335 8634 3329 8636
3319 8650 3312 8646 3309 8651 3300 8652
3282 8646 3275 8638 3271 8642 3271 8671
3266 8673 3266 8702 3284 8702 3284 8688
3305 8688 3317 8703 3325 8703 3355 8652
TIME...MOT...LOC 0016Z 253DEG 39KT 3337 8681 3271 8688
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM054
WWUS54 KBMX 190044
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
744 PM CDT THU APR 18 2019
ALC021-117-190115-
/O.CON.KBMX.SV.W.0069.000000T0000Z-190419T0115Z/
Chilton AL-Shelby AL-
744 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL CHILTON AND SHELBY COUNTIES...
At 744 PM CDT, severe thunderstorms were located along a line
extending from near Vandiver to near Verbena, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Leeds, Calera, Chelsea, Clanton, Childersburg, Columbiana, Jemison,
Wilsonville, Vincent, Thorsby, Harpersville, Westover, Gap Of The
Mountain, Vandiver, Verbena, Greystone, Plecher, Highland Lakes,
Mitchell Lake and Lay Lake Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central and
east central Alabama.
LAT...LON 3266 8680 3346 8667 3355 8652 3350 8648
3350 8638 3335 8634 3329 8636 3319 8650
3312 8646 3309 8651 3300 8652 3282 8646
3275 8638 3271 8642 3271 8671 3266 8673
TIME...MOT...LOC 0044Z 253DEG 39KT 3346 8647 3280 8654
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM697
WWUS54 KBMX 190058
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
758 PM CDT THU APR 18 2019
ALC021-117-190115-
/O.CON.KBMX.SV.W.0069.000000T0000Z-190419T0115Z/
Chilton AL-Shelby AL-
758 PM CDT THU APR 18 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR EASTERN CHILTON AND EASTERN SHELBY COUNTIES...
At 757 PM CDT, severe thunderstorms were located along a line
extending from near Logan Martin Lake to Marbury, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Clanton, Childersburg, Wilsonville, Vincent, Harpersville, Mitchell
Lake, Lay Lake Dam, Verbena, Lay Lake, Beeswax Creek Park, Alabama 4H
Center, Waxahatchee Creek, Kelley Branch, Mitchell Dam, Spring Creek,
Gaston Steam Plant, Cooper and Shelby Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for central and
east central Alabama.
LAT...LON 3271 8665 3350 8644 3350 8638 3335 8634
3329 8636 3319 8650 3312 8646 3309 8651
3300 8652 3282 8646 3275 8638 3271 8642
TIME...MOT...LOC 0057Z 260DEG 34KT 3350 8631 3272 8647
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:27 PM CDT, 26 minutes earlier.
Area forecast discussion, Apr 18, 6:27 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 627 PM CDT Thu Apr 18 2019 .UPDATE... For 00Z Aviation. && .DISCUSSION... As of 5 PM, a well-defined bow echo and MCV located in eastern MS will impact our western counties very soon. Radar velocities indicate the presence of a 70-80 kt rear-inflow jet capable of producing widespread damaging winds and short-lived tornadoes. This feature appears to be tracking generally along the I-59 corridor and may impact the Tuscaloosa and Birmingham areas within the next few hours. Storms are currently ahead of schedule with respect to short range model guidance, and slightly less instability may be realized near the northern end of the QLCS. However, due to strong pressure falls and upper-level dynamics, this well-organized activity will probably be maintained even with SBCAPE of 500 J/kg. Farther south, storms across far southeastern MS are a little less organized and are showing signs of slower forward movement. This may allow much higher dewpoints to advect northward tonight across East Alabama. The Enhanced Risk has been expanded northward to Interstate 20 in our eastern counties to account for this potential. Concern is growing for areas along and south of Interstate 85 from Montgomery to the AL/GA state line. This is where SBCAPE values have the best chance of reaching the 1000-1400 J/kg range before storms arrive. If this amount of instability is realized, effective storm relative helicity values of 400-500 m2/s2 will support a potential for strong tornadoes (EF2 intensity). 0-6 km shear vectors are supportive of a mixed mode of supercells and bowing line segments as the event unfolds overnight. Due to low confidence, we will refrain from messaging the potential for strong tornadoes in our products at this time and continue to monitor mesoscale trends. 87/Grantham && .AVIATION... 00Z TAF Discussion. Line of storms with strong winds is now at TCL and will affect BHM/EET before 01Z then will affect ASN/ANB before 03Z. TSRA will remain in the forecast through 08Z with SHRA persisting through around 10Z followed by VCSH at most terminals. Ceilings will become MVFR with the arrival of the convection this evening with most sites remaining IFR through 15Z Friday as the upper low moves across the area. Winds will remain out of the south/southwest 10-20 kt with gusts to 30 kt at times ahead and within the convective line. Winds will become west/northwest 10-20 kt overnight behind the line and into the morning hours on Friday. 05 && .FIRE WEATHER... Rain and storms will spread from west to east across Central Alabama this evening and overnight, as a cold front moves through the area. Storms could be strong to severe tonight, with 1.5 to 2 inches of rainfall expected across the area. Strong southerly winds tonight will become westerly and then northwesterly tomorrow. Speeds gradually decrease, with 20ft winds remaining at 8-12 mph through Friday afternoon. Low clouds and possibly localized fog is possible early Friday morning, with light rain showers or drizzle possible through the day. Drier air will spread into the area by the weekend, with RH values falling into the 30 percent range Saturday and Sunday afternoons. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 55 56 42 60 42 / 100 70 50 20 0 Anniston 56 58 42 61 43 / 100 70 50 20 0 Birmingham 54 55 43 63 46 / 100 70 40 10 0 Tuscaloosa 53 58 43 67 45 / 100 60 30 10 0 Calera 54 56 43 64 45 / 100 70 40 10 0 Auburn 60 61 44 61 44 / 100 60 30 20 0 Montgomery 58 60 44 66 45 / 100 60 30 10 0 Troy 60 61 44 65 43 / 100 60 30 10 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 18, 4:44 PM CDT, 2 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 444 PM CDT Thu Apr 18 2019 ALZ011>015-017>050-200045- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 444 PM CDT Thu Apr 18 2019 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Tornadoes and damaging winds up to 60 mph are possible through 5 am for all of Central Alabama. Rainfall will be 1 to 3 inches overnight and these rain amounts may lead to localized flooding. Ahead of the line of thunderstorms, breezy conditions are expected with wind speeds of 15 to 25 mph with gusts to 35 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Minor flooding is expected to continue along the Tombigbee River basin through at least Monday. Please refer to river warnings and statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed tonight.
In the hours before
Local storm report, Apr 18, 6:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 4 NW STAR 33.71N 88.23W
04/18/2019 LAMAR AL EMERGENCY MNGR
TREES BLOWN DOWN NEAR NEBO ROAD.
&&
MALLocal storm report, Apr 18, 6:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
648 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG 1 NNW PICKENSVILLE 33.24N 88.27W
04/18/2019 PICKENS AL PUBLIC
TREES DOWN IN THE RIVERMONT AREA.
&&
MALLocal storm report, Apr 18, 6:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
651 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG GEIGER 32.87N 88.30W
04/18/2019 SUMTER AL BROADCAST MEDIA
TREES AND POWER LINES DOWN IN GEIGER, AL.
&&
MWSpecial weather statement, Apr 18, 6:51 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Birmingham AL
651 PM CDT THU APR 18 2019
ALZ011-190030-
Marion AL-
651 PM CDT THU APR 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
730 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Guin, or near Winfield, moving east at 45 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Winfield, Guin, Brilliant, Glen Allen, Gu-
Win, Twin, Tucker, Texas, Marion County Public Lake and Pikeville.
LAT...LON 3409 8764 3392 8764 3391 8774 3392 8795
3402 8795 3402 8798 3405 8798
TIME...MOT...LOC 2351Z 267DEG 38KT 3397 8790
25/OwenLocal storm report, Apr 18, 6:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
652 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM TSTM WND DMG GREENSBORO 32.71N 87.60W
04/18/2019 HALE AL EMERGENCY MNGR
A FEW TREES AND POWER LINES BLOWN DOWN.
&&
MALLocal storm report, Apr 18, 6:53 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
653 PM CDT THU APR 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND DMG 2 NW HAVANA 32.91N 87.64W
04/18/2019 HALE AL EMERGENCY MNGR
A FEW TREES BLOWN DOWN NEAR HAVANA JUNCTION.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 59 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 53 min |
| Apr 18, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens | 53 min |
| Apr 18, 5:45 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Tuscaloosa | 60 min |
| Apr 18, 5:53 PM CDT | Special Weather Statement | BMX | Pickens | 52 min |
| Apr 18, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 45 min |
| Apr 18, 6:20 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Hale, Perry | 70 min |
| Apr 18, 6:24 PM CDT | Severe Thunderstorm Warning | BMX | Lamar | 51 min |
| Apr 18, 6:32 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 73 min |
| Apr 18, 6:38 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 82 min |
| Apr 18, 6:46 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 44 min |
| Apr 18, 6:51 PM CDT | Special Weather Statement | BMX | Marion | 39 min |
| Apr 18, 6:58 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 65 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.